Colorado, 2018Winter Weather in Colorado, February 5 to 6, 2018
February 5 to 6, 2018 · NWS GJT · 3 events in 3 counties and zones
An upper level trough and associated cold front moved through western Colorado and brought significant snowfall to the central mountains and the northwestern San Juan Mountains of western Colorado. Additionally, some snow bands developed in those areas which locally enhanced the snowfall rates.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough and associated cold front moved through western Colorado and brought significant snowfall to the central mountains and the northwestern San Juan Mountains of western Colorado. Additionally, some snow bands developed in those areas which locally enhanced the snowfall rates.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 5, 3:21 AM MST, 5 hours 39 minutes earlier.
Area forecast discussion, Feb 5, 3:21 AM MST, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
321 AM MST Mon Feb 5 2018
.SHORT TERM...(Today through Tuesday)
Issued at 309 AM MST Mon Feb 5 2018
Snow showers have been steadily picking up across our northern
mountains overnight with activity expected to shift south through
the day and into the overnight hours. Strong upper level jet will
be aiding in more robust snowfall over the next 24 hours with
banding snowfall anticipated. Some convection also possible with
cooler temps moving in aloft. Have expanded the winter weather
advisories southward into our central mountain zones in western
Colorado, including the Vail Pass and Crested Butte areas. Models
in good agreement with driving a band of snow south this afternoon
and tonight with the focus right along the Interstate 70 corridor
few several hours this afternoon and evening. Potential impacts to
evening commutes over Vail Pass and from Crested Butte weighing
heavily in the decision to issue these advisories even though
accumulations are expected to be under 8 inches. A few favored
sites could see more with some potential for a foot plus on
higher northwest facing slopes. Expect scattered showers or rain
and snow across the valleys through this evening with drier
conditions rolling back in after midnight and through the day on
Tuesday. Temperatures will be settling down a degree or two with
cloud cover increasing and some cooling aloft associated with the
incoming wave/jet. Trough passage tonight will be good enough to
knock off 5 to 10 degrees from the max temps for Tuesday, or
falling back in line with normal for a day.
.LONG TERM...(Tuesday night through Sunday)
Issued at 309 AM MST Mon Feb 5 2018
Lingering northwest flow will continue light snowfall for the
northern Colorado mountains Tuesday night as the latest trough exits
the region. Snow will come to an end after midnight with a drier
northwest flow continuing Wednesday through Thursday as a ridge of
high pressure builds over the west and shifts inland. Temperatures
should rebound to above seasonal levels and be fairly mild in the
lower valleys. The flow shifts to westerly by Friday with warmer
temperatures ahead of the next weather system set to impact the
region this weekend.
Confidence takes a sharp nose dive by the weekend as the models are
at large odds with each other. According to the previous
forecaster, the models have been flip flopping on a solution and
this trend continues with the latest runs. The GFS indicates a west
to east laying cold front ahead of the trough dropping southward
beginning Saturday morning through Saturday evening, bringing
snowfall to all mountain areas in western Colorado, with the valleys
and eastern Utah remaining fairly dry. The focus shifts towards
southwest Colorado on Sunday as the trough tries to close a low off
over the Four Corners but remains fairly progressive enough for this
not to happen. The EC on the other hand shows a trough dropping over
the western Colorado mountains on Saturday and moving quickly to the
east by Sunday morning, leaving Sunday fairly dry. The Canadian is
the driest of the models and shows the trough producing some
snowfall for the northern mountains on Friday and shifting eastward
by the weekend with dry air over the region and little if any
snowfall at all over the mountains. Due to low confidence and
discrepancies between all models, cannot put much stock into the
potential for mountain snowfall until better agreement is seen.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 309 AM MST Mon Feb 5 2018
A strong upper level jet will be moving across eastern Utah and
western Colorado over the next 24 hours. This will bring gusty
mountain-top winds resulting in areas of significant turbulence.
In addition, widespread mountain snow showers are expected through
this period with frequent obscuration to mountain tops and CIGS
at or below ILS breakpoints. Local MVFR/IFR conditions should also
be expected with potential impacts at KHDN, KASE, KTEX and KEGE.
Scattered valley showers also expected through the period.
Conditions are expected to improve by midday Tuesday as drier
conditions move back into the region.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from noon today to 9 AM MST Tuesday for
COZ012.
Winter Weather Advisory until 5 AM MST Tuesday for COZ004-013.
Winter Weather Advisory until 9 AM MST Tuesday for COZ010.
UT...None.
&&
SHORT TERM...JDC
LONG TERM...MDA
AVIATION...JDCHazardous weather outlook, Feb 5, 4:17 AM MST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
417 AM MST Mon Feb 5 2018
COZ001>014-017>023-UTZ022>025-027>029-061300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
417 AM MST Mon Feb 5 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Occasional snow showers will occur across the northern and
central mountains of Colorado through tonight with snow showers
spreading into the southern mountains this afternoon. Expect
accumulations up to 8 inches above 9000 feet in western Colorado,
with lighter amounts for the mountains in eastern Utah. Scattered
rain and snow showers are expected over the valleys through
tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Snow showers will continue through Tuesday morning before drier
conditions return Tuesday night through Friday. The next chance
for rain and snow will arrive over the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 5, 9:00 AM MST to February 6, 2:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall totals ranged from 5 to 10 inches across the area, generally above 9000 feet. I-70 over Vail Pass was closed for about an hour during the event.
Winter Weather, West Elk and Sawatch Mountains
- When
- February 5, 10:00 AM MST to February 6, 1:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall totals ranged from 4 to 8 inches, with locally higher amounts including 13 inches at Irwin Ski Lodge.
Winter Weather, Northwestern San Juan Mountains
- When
- February 5, 8:00 PM MST to February 6, 12:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall totals ranged from 4 to 8 inches, with locally higher amounts that included 12 inches at Telluride Ski Area and the Avalanche Monument on Highway 550.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, February 5, 20181 death · 1 event
- Heavy Rain in Idaho, February 5, 20181 injured · $1.5 million · 1 event
- Winter Weather in Indiana, February 5 to 6, 201819 events
- Winter Weather in South Dakota, February 5, 201816 events
- Winter Weather in Wisconsin, February 5, 201816 events
- Winter Storm in Iowa, February 5, 201813 events
- Winter Weather in Iowa, February 5, 201811 events
- Winter Weather in Kansas, February 5 to 6, 20186 events
- Winter Weather in Ohio, February 5 to 6, 20184 events
- Dense Fog in California, February 5, 20183 events
- Winter Weather in Minnesota, February 5, 20183 events
- Winter Weather in Colorado, February 5 to 6, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731053, 731056, 731058.